Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 1, 2018, 3:14 PM MDT for Logan County, Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2018, 3:14 PM MDT (21:14 UTC)
- Expired
- May 1, 2018, 4:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Logan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
080 WUUS55 KBOU 012114 SVRBOU COC075-123-012200- /O.NEW.KBOU.SV.W.0002.180501T2114Z-180501T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 314 PM MDT TUE MAY 1 2018 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Eastern Weld County in northeastern Colorado... West central Logan County in northeastern Colorado... * Until 400 PM MDT. * At 313 PM MDT, a severe thunderstorm was located over Stoneham, or 24 miles north of Fort Morgan, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Stoneham, Pawnee Pass and Willard. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4074 10346 4052 10346 4052 10376 4070 10377 TIME...MOT...LOC 2113Z 267DEG 9KT 4062 10370 HAIL...1.00IN WIND...<50MPH $$ MEIER
2 follow-up statements
429 WWUS55 KBOU 012148 SVSBOU Severe Weather Statement National Weather Service Denver CO 348 PM MDT TUE MAY 1 2018 COC075-123-012200- /O.CON.KBOU.SV.W.0002.000000T0000Z-180501T2200Z/ Weld CO-Logan CO- 348 PM MDT TUE MAY 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR EASTERN WELD AND WEST CENTRAL LOGAN COUNTIES... At 348 PM MDT, a severe thunderstorm was located 5 miles west of Pawnee Pass, or 18 miles west of Sterling, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Stoneham, Pawnee Pass and Willard. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4074 10346 4052 10346 4052 10370 4069 10371 TIME...MOT...LOC 2148Z 269DEG 11KT 4060 10357 HAIL...1.00IN WIND...<50MPH $$ MEIER
987
WWUS55 KBOU 012157
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
357 PM MDT TUE MAY 1 2018
COC075-123-012207-
/O.EXP.KBOU.SV.W.0002.000000T0000Z-180501T2200Z/
Weld CO-Logan CO-
357 PM MDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WELD AND WEST CENTRAL
LOGAN COUNTIES WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4074 10346 4052 10346 4052 10370 4069 10371
TIME...MOT...LOC 2157Z 267DEG 9KT 4060 10354
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:45 AM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 1, 10:45 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1045 AM MDT Tue May 1 2018 .UPDATE... Issued at 1021 AM MDT Tue May 1 2018 A southeasterly wind field is developing over the plains at this time. There are isolated light rain showers over the northern half of the CWA moving northeastward. The southwesterly flow aloft is expected to continue with a jet maximum to move across the CWA this afternoon and this evening. This along with an expected Denver cyclone to develop later this afternoon will allow the going GFE pops to continue. The QPF fields still keep the best hopes of measurable precipitation over the western and northern areas of the CWA this afternoon and tonight. Will change some sky cover and pops according to current data. && .SHORT TERM...(Today and tonight) Issued at 257 AM MDT Tue May 1 2018 Main trends for the next 24 hours are cooler temperatures and another round of showers and thunderstorms this afternoon and evening over the mountains and northeast plains. The upper level trof over the Great Basin will deepen and develop into a closed low over Southern Nevada by early Wednesday morning. Ahead of the low, jet streak will begin to nose into central and northern Colorado by this afternoon and provide additional ascent for showers and thunderstorm production. Surface trof is currently draped across southeast Colorado and into Kansas and is providing for shallow easterly upslope flow over the plains. Stratus has been developing over the last few hours and beginning to get more widespread while showers continue to generate right near the foothills and moving north and northeast. Convection again today looks to be focused on a Denver to Akron line and points northward as convection will be focused on a dry line boundary with drier southwest winds coming off the Palmer Divide and more moist, northeast flow further north. Surfaced based CAPE values up to 1000j/kg along with modest shear for some marginally severe storms. SPC has portions of the northern plains in a marginal risk for severe and this looks fine. Showers and storms will decrease later this evening. There will still be clouds and lingering showers overnight in the mountains as the area will be under increasing ascent from the upper low. .LONG TERM...(Wednesday through Monday) Issued at 257 AM MDT Tue May 1 2018 An upper level low will be over the swrn US at 12z Wed and then will move northeast across Colorado Wed night into Thu. At the sfc, low pres will extend fm the central mtns into sern CO and then consolidate into one main low by Wed evening over swrn KS. As the system approaches on Wed there will be a gradual increase in mid lvl ascent along with diffluent flow aloft. Thus should see shower coverage increase along with sct tstms as well. Meanwhile depending on the exact track of the upper level low, there will likely be a band of heavier pcpn across portions of nrn CO Wed night into Thu. At this time, portions of the nrn Mtns, nrn Foothills and adjacent plains north of a Denver to Akron line, appear to have the highest threat. Have decided to issue a winter storm watch for zone 33 as this area could receive significant snow Wed aftn thru midday Thu. Other areas of the Mtns may need advisories Wed night into Thu as orographic flow becomes more favorable as the upper level low moves into nern CO by 12z Thu. Some areas of the nrn Foothills could get heavy wet snow late Wed night into Thu morning as snow levels drop down to 7500 feet, however, overall confidence isn't as high so will hold off on a watch in zone 35. By Thu aftn the upper level low will move into central Nebraska as mid lvl descent develops over the area along with decreasing moisture. Thus should see pcpn gradually diminish in the aftn except possibly over the far northeast plains. For Thu night Fri drier air in NW flow aloft will spread across the area. Thus it should be dry in most areas, however, can't rule out some isold showers over the mtns in the aftn. Highs will warm considerably, over nern CO, as readings reach the lower to mid 70s. On Sat the flow aloft will become more westerly with an increase in mid and higher level moisture. There may be just enough moisture for a slight chc of aftn convection in the mtns. Temps will continue to rise as readings reach the mid to upper 70s over nern Co. For Sun westerly flow aloft will continue. The ECMWF has a weak cool fnt moving across nern CO during the day while the GFS keeps this feature further to the northeast. Despite their differences both models do show better instability Sun aftn/evening over the plains so will keep in a slight chc of tstms. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1021 AM MDT Tue May 1 2018 The lower ceilings are gone and the latest models keep them out of DIA until late this evening if at all. Will go with east and southeasterly winds at DIA the rest of today into this evening. Chances of rain showers are not very high through tonight. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Wednesday afternoon through Thursday morning for COZ033. && UPDATE.......RJK SHORT TERM...Entrekin LONG TERM....RPK AVIATION.....RJK
Hazardous weather outlook, May 1, 10:55 AM MDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Tue May 1 2018 COZ030>051-021700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Tue May 1 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon over the mountains and plains before diminishing later in the evening. The best chance for storms will be along and north of a line from Denver to Akron. The strongest storms may produce one inch hail wind gusts to 60 mph. Further south over the Palmer Divide, the airmass will be warmer and drier. Over the high mountains above 10,500 feet snow showers may result up to 4 inches of accumulation through tonight. Mountain valleys will see a mix of rain and snow showers, but little if any accumulation is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An upper level disturbance will move across the area Wednesday into Thursday. This system will bring widespread precipitation across north-central and northeast Colorado. Heavy, wet snow will fall in the northern mountains Wednesday afternoon through Thursday morning with several inches of accumulation possible. The heaviest snow totals are expected to be across Larimer county and Rocky Mountain National Park. Other mountain areas and higher foothills will see lesser snow accumulations Wednesday night and Thursday morning. Drier and warmer weather will return on Friday and Saturday. On Sunday and Monday, increased moisture with upslope flow will allow for scattered thunderstorms to develop in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm over the northeast plains.
In the hours before
Local storm report, May 1, 1:56 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
156 PM MDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 SW LONGMONT 40.14N 105.15W
05/01/2018 M0.88 INCH BOULDER CO TRAINED SPOTTER
HAIL 3/8 TO 1/2 INCH DIAMETER COVERED THE GROUND WITH A
FEW STONES TO NICKEL SIZE
&&
JKALINAThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:22 PM MDT | Special Weather Statement | BOU | Weld | 38 min |
| Apr 30, 8:26 PM MDT | Special Weather Statement | BOU | Weld | 49 min |
| May 1, 3:40 AM MDT | Winter Storm Watch | BOU | Boulder, Grand, Jackson, Larimer | 12 hr |
| May 1, 3:49 PM MDT | Winter Storm Warning | BOU | Boulder, Grand, Jackson, Larimer | 44 hr |
| May 1, 4:51 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.